Georgia, 2022Hail and Damaging Winds in Georgia, May 6, 2022
May 6, 2022 · NWS CHS · 5 events in 2 counties and zones
Clusters of severe thunderstorms developed in advance of an approaching cold front in the early afternoon hours across southeast Georgia. These thunderstorms produced large hail and damaging wind as they moved to the east.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Clusters of severe thunderstorms developed in advance of an approaching cold front in the early afternoon hours across southeast Georgia. These thunderstorms produced large hail and damaging wind as they moved to the east.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at May 6, 1:00 PM EST, 1 hour 39 minutes earlier.
Area forecast discussion, May 6, 1:00 PM EST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
200 PM EDT Fri May 6 2022
.SYNOPSIS...
A cold front will move through tonight, then high pressure will
build over the area through the middle of next week. An upper
low will bring unsettled weather late next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Early afternoon update: Only minor updates to the current
forecast. Updated temperatures and dewpoints with current
observations. Otherwise, showers/thunderstorms should begin this
afternoon and last into the evening.
High impact weather potential: Risk for strong-severe storms
across the area later this afternoon through this evening.
Upstream, a well defined mid-level closed low/vorticity max and
attendant surface low is advancing closer to the region. Lots
of convection persists this hour along and ahead of the
boundary, particularly near the Gulf.
Mid-level closed low/vorticity max will progress into and
through the Ohio Valley region this afternoon and tonight with a
belt of stronger mid and upper level flow spreading across the
Deep South and SE CONUS. Attendant surface low will pivot up
through the Ohio Valley with an occluding boundary arcing down
into the SE states and eventually pressing through our area
tonight.
Rest of today/afternoon: By this afternoon, deep moisture will
move into the region which will support at least scattered
showers. Some areas could see an inch of rainfall, mainly across
inland Georgia counties. In regards to the severe potential,
pockets of surface based instability could exceed 3000 J/kg
although most areas will generally in the 1500-2000 J/kg range.
While DCAPE will also be upwards of 800-900 J/kg. Therefore,
when showers get going, strong to severe thunderstorms will be
possible. While damaging winds is the main threat, we could see
an tornado or two and/or large hail. On the other hand, will
also need to watch out for any storms interacting with the sea
breeze that may lead to local enhancement. We remain outlooked
in a marginal to slight risk for severe, with a sliver of
enhanced in far inland Georgia in the latest SPC Day One
outlook.
After the line moves through and fropa, some showers may linger
back through the region through midnight or so. Cooler air will
begin to spread into the region overnight leading to cooler
weather heading into the weekend.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY/...
The cold front should be well off the coast by daybreak
Saturday. Cooler, drier air will move in from the west during
the day. However, as the parent low moves toward eastern NC,
wrap around moisture will spread extensive clouds across the
northern half of the area and potentially even a few showers
Saturday afternoon. High temps will mainly be in the low to mid
80s.
The upper ridge will shift east toward the area Sunday. The
surface low off the Mid-Atlantic coast will slowly shift east
while dry high pressure builds in from the northwest. Some
morning cloudiness is possible over southern SC from moisture
wrapping around the surface low. By afternoon we expect mostly
sunny skies. Highs will range from mid 70s north to lower 80s
south.
An unseasonably dry airmass will extend from eastern Canada down
the Eastern Seaboard on Monday. Dewpoints will be in the mid to
upper 40s. Temps climb into the mid/upper 70s in SC with upper
70s to lower 80s in southeast GA.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Dry high pressure and slightly below normal temps will continue
Monday night through Wednesday as surface high pressure
persists. An upper low will remain just off the coast early to
mid week, then slowly retrograde into the Southeast states. The
surface low that moves off the Mid-Atlantic coast early next
week may drift southwest and then west into coastal GA on
Thursday, bringing a decent chance of rain to the area late next
week.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Gusty winds will impact all three terminals and linger through
sunset. Showers and thunderstorms will move across the terminals
this afternoon/evening. Best guess at timing has impacts around
sunset. VCTS will remain in the forecast for all three terminal
sites for late afternoon into mid evening with prevailing -TSRA
for a few hours. Once showers/storms exit the region, a period
of MVFR conditions is possible later this evening before
clearing overnight.
Extended Aviation Outlook: Breezy west winds expected Saturday
afternoon with some 20-25 kt gusts.
&&
.MARINE...
South to southwest winds will increase across the coastal waters
today with gusts into small craft advisory territory. Have
hoisted an SCA for all waters, including the harbor, for this
afternoon. Gustiness in the harbor should subside below SCA
criteria tonight, but persist in the coastal waters.
Otherwise, a line of strong to severe thunderstorms will press
through the region late this afternoon into the evening. Special
Marine Warnings may eventually be needed as the line moves
through.
Saturday through Wednesday: A decent westerly wind surge will
occur on Saturday behind the cold front. Wind gusts over any
marine zone could briefly touch 25 kt, but for now we held off
on any Small Craft Advisories due to low confidence.
A long duration NNE flow is anticipated late Saturday night
through Thursday as high pressure remains inland while surface
low pressure drifts closer to the waters. Small Craft Advisories
become increasingly likely for at least some marine zones by
late Monday as seas gradually build to 6 ft beyond 15-20 nm from
the coast.
&&
.CLIMATE...
Record High Minimum Temps for May 6:
KCHS: 70F, last set in 2018
KSAV: 73F, last set in 1984
KCXM: 73F, last set in 1953
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory until 9 PM EDT this evening for AMZ330.
Small Craft Advisory until 6 AM EDT Saturday for AMZ350-352.
Small Craft Advisory from 5 PM this afternoon to 6 AM EDT
Saturday for AMZ354-374.
&&
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
CLIMATE...Hazardous weather outlook, May 6, 3:35 AM EST, 11 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
435 AM EDT Fri May 6 2022
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-070845-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
435 AM EDT Fri May 6 2022
This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.
.DAY ONE...Today and tonight.
Severe Thunderstorms: A cold front will bring a round of
thunderstorms through the region, mainly between 4 pm and 10 pm.
Severe storms are possible, with damaging winds and frequent cloud-
to-ground lightning the primary threats. An isolated tornado could
also occur. The risk for severe weather will be greatest roughly
along and west of I-95.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
Thunderstorm Wind, Candler
- When
- May 6, 2:39 PM EST to 2:40 PM EST
- Where
- Candler County, 3.12 mi SW of Metter Muni Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.340, -82.120
Candler County emergency management reported power lines down along Macwac Lake Road.
Hail, Candler
- When
- May 6, 2:53 PM EST to 2:55 PM EST
- Where
- Candler County, 3 mi NNW of Metter
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.440, -82.090
The Candler County Sheriff's Office reported quarter sized hail along Highway 23 about 3 miles north of Metter.
Thunderstorm Wind, Candler
- When
- May 6, 2:53 PM EST to 2:55 PM EST
- Where
- Candler County, 7.13 mi NNW of Metter
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.500, -82.100
Candler County emergency management reported trees down along Olifftown Road.
Hail, Candler
- When
- May 6, 2:56 PM EST to 3:00 PM EST
- Where
- Candler County, 7.13 mi NNW of Metter
- Measured
- 1.25 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.500, -82.100
A photo of ping pong ball sized hail along Olifftown Road was relayed by local law enforcement.
Thunderstorm Wind, Screven
- When
- May 6, 3:18 PM EST to 3:20 PM EST
- Where
- Screven County, 1.81 mi NW of Ogeechee
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.650, -81.790
Screven County dispatch reported trees down along Scarboro Highway.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in West Virginia, May 6 to 10, 20221 death · $1.1 million · 50 kt wind · 27 events
- Tornado and Hail in Virginia, May 6, 2022$3.1 million · EF0 · 25 events
- Tornado and Hail in North Carolina, May 6, 2022$765,000 · EF1 · 27 events
- Tornado and Hail in North Carolina, May 6, 2022$272,000 · EF1 · 42 events
- Tornado and Flash Flooding in Kentucky, May 6, 20223 injured · $76,000 · EF1 · 31 events
- Flood in Alaska, May 6 to 8, 2022$282,000 · 1 event
- Tornado and Hail in North Carolina, May 6, 2022$35,000 · EF1 · 15 events
- Hail and Damaging Winds in South Carolina, May 6, 20222 in hail · 57 events
- Damaging Winds in Alabama, May 6, 2022$56,000 · 56 kt wind · 16 events
- Hail and Damaging Winds in Georgia, May 6, 2022$14,000 · 1.75 in hail · 36 events
- Hail and Damaging Winds in Tennessee, May 6, 20221.5 in hail · 41 events
- Flooding and Heavy Rain in Pennsylvania, May 6 to 7, 2022$40,000 · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1023858, 1023855, 1023859, 1023856, 1023860.